Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 39, NWS Binghamton, NY

July 31, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 31, 2004, 11:55 AM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2004, 11:55 AM EDT (15:55 UTC)
Expired
Jul 31, 2004, 3:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:25 PM EDTFLASH FLOODEast Smithfield, PANUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR BANKS. ALSO IN SPRINGFIELD AND BIG POND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 311556
FFWBGM
PAC015-311900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1155 AM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 300 PM EDT

* AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN WESTERN BRADFORD COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARMENIA 
  MOUNTAIN...WETONA..ULSTER...TROY...SYLVANIA...SPRINGFIELD...SAYRE...
  RIDGEBURY...MILAN...LITCHFIELD...LE ROY...GILLETT...EAST SMITHFIELD...
  CANTON...BURLINGTON AND ATHENS.

SOME CREEKS AND STREAMS THAT MAY OVERFLOW ARE SUGAR CREEK...MORGAN 
CREEK...AND BRACE CREEK.  

LAT...LON 4199 7642 4160 7663 4163 7690 4198 7694

$$
2 follow-up statements
000 
WGUS71 KBGM 311706
FFSBGM
PAC015-311900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
107 PM EDT SAT JUL 31 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR BRADFORD
COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS... 
DURELL...LIBERTY CORNERS...MACEDONIA...MONROE...MONROETON...NORTH 
TOWANDA...ORWELL...ROME...SOUTH BRANCH...TOWANDA...WARREN 
CENTER...WEST WARREN...WINDHAM AND WYSOX.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS IN CENTRAL AND EASTERN 
BRADFORD COUNTY. 

IN ADDITION...THIS AREA OF HEAVY RAIN HAS CAUSED NUMEROUS ROAD
WASHOUTS IN WESTERN BRADFORD COUNTY INCLUDING THE 
SPRINGFIELD...SMITHFIELD AND BIG POND AREAS. THERE WAS ALSO SEVERAL 
STREAMS AND CREEKS OVERFLOWING THEIR BANKS IN THE WESTERN HALF OF 
THE COUNTY. 

IF YOU ENCOUNTER FLOODING...DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

$$
NICOSIA
000 
WGUS71 KBGM 311806
FFSBGM
PAC015-311900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT SAT JUL 31 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR BRADFORD
COUNTY...

EXCESSIVE RAINFALL CONTINUES OR FLOODING HAS BEEN REPORTED IN THE 
FOLLOWING LOCATIONS...ATHENS...BROWNTOWN...CHERRYTOWN...DURELL...
EVERGREEN...HALLENBACK...LIBERTY CORNERS...MACEDONIA...MONROE...
ORWELL...SHESHEQUIN...TERRYTOWN...TOWANDA...WYALUSING.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS AROUND THE ABOVE MENTIONED LOCATIONS. THE BAND OF HEAVY RAIN 
EXTENDS FROM THE NORTHEAST CORNER OF THE COUNTY...NEAR WARREN 
CENTER...TO THE SOUTH CENTRAL ARE NEAR NEW ALBANY...AND IS VERY 
SLOWLY MOVING EAST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

MJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:20 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 31, 10:20 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EDT SAT JUL 31 2004

.SHORT TERM (TODAY)...
UPDATED FORECAST TO GO WITH CAT POPS FOR THRU THE DAY IN WRN ZONES
WHERE IT IS RAINING OR RAIN WILL BE ARRIVING WITHIN THE NEXT FEW
HOURS.

META SEEMS TO HAVE BEST HANDLE ON CURRENT MASS FIELDS...THOUGH ALL
MODELS DOING REASONABLE WELL.  KEY TO FORECAST WOULD SEEM TO HINGE
ON LOCATION OF UPPERL LEVEL DIVERGENCE ASSOCIATED WITH STRONG
JET...WHICH WOULD PLACE GREATEST VERTICAL MOTION OVER CWA IN THE
21-03Z TIMEFRAME.  OTHER ISSUE...WHICH IS A BIT LESS CERTAIN...IS
DEGREE OF SFC BASED INSTABILITY...WHICH COULD LEAD TO DEEPER
CONVECTION...AND THUS HEAVIER RAINFALL.  WILL HOLD THE FFA AS
IS...BUT WILL REASESS IN A COUPLE HOURS.  MADE SOME MINOR TWEAKS TO
TEMPS AND CLOUDS AS WELL.  MJC

&&

.PREVIOUS DISCUSSION(4 AM)...
TODAY MOIST TROPICAL AIRMASS OVER REGION. WAITING FOR LARGE AREA OF
THUNDERSTORMS WITH HEAVY RAIN TO PUSH EAST INTO CWA THIS AFTERNOON
AND TONIGHT. THIS WILL BE PUSHED EAST BY WEAK SURFACE COLD FRONT.
LOTS OF UL DIVERGENCE IN RIGHT REAR QUAD OF STRONG FOR JULY JET.
ALIGNED FLOW WITH 40KT 850 JET WILL AID IN KEEPING THE HEAVY RAINERS
GOING. MODELS SIMILAR TO FRIDAYS RUN GIVING THE CWA AN AXIS OF AN
INCH PLUS OF RAIN THIS EVENING. ETA IS NOW A LITTLE BIT FURHTER SE
THAN GFS AND PREVIOUS RUNS.

WILL ISSUE FLOOD WATCH FOR CENTRAL COUNTIES OF CWA FROM SW TO NE.
THIS WILL ALIGN WELL WITH HPC POTENTIAL AND STATE COLLEGE AND
ALBANY. GROUND NEARLY SATURATED AFTER SEVERAL INCHES OF RAIN ALREADY
THIS WEEK. LAST EVENING A FEW THUNDERSTORMS BROUGHT OVER AN INCH TO
A SMALL AREA OF BRADFORD COUNTY. FORESHADOW TO MORE WIDESPREAD EVENT
THIS AFTERNOON AND TONIGHT.

SEVERE THREAT DOES NOT SEEM GREAT WITH CLOUDY SKIES THAT SHOULD
BREAK UP LITTLE BEFORE THE THUNDERSTORMS ARRIVE. LITTLE SHEAR ABOVE
2KM WITH UNIDIRECTIONAL AND NEARLY CONSTANT WINDS. LONG NARROW CAPES
WELL UNDER 1000. THIS WILL AID HEAVY RAIN. INSTABILITY IS MARGINAL
WITH WEAK SURFACE FORCING.

FOR EXTREME SOUTHEAST FORCING LEAST HERE WITH PRECIP ARRIVING LATE
THIS AFTERNOON AND TONIGHT. FRONT LOOSES SOME OF THE PUSH BY THE
TIME IT ARRIVES TONIGHT.

FRONT THEN STALLS AS IT WEAKENS FURTHER ON COAST. KEEP THE CHC POPS
IN EXTREME SOUTHERN ZONES SUNDAY INTO MONDAY WHEN A WEAK WAVE MOVES
NE UP THE FRONT. MOST OF NY ESPECIALLY FINGER LAKES WILL HAVE DRIER
AIR ESPECIALLY ALOFT AND A RETURN TO SOME SUN SUNDAY CONTINUING INTO
MONDAY.
&&

.LONG TERM (MONDAY-FRIDAY)...
SUNDAY NIGHT THE FRONT IS SE OF OUR AREA BUT WAVES ON THE SLOW
MOVING FNT KEEPS CHC POPS IN OUR SE ZONES.  CLEARING OF THESE
SOUTHEAST ZONES LATER ON MONDAY. A SECOND WK SHORT WAVE TRIES TO
CROSS THE REGION ON TUES BUT IT DAMPENS OUT WITH JUST A SLIGHT CHC
POPS ON TUES. GFSLR SHOWS A DRY REST OF FORECAST WED - FRI.
&&

.AVIATION...
STRATUS EARLY THIS MORNING WILL BURN OFF QUICK THEN SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BRINGING CONDITIONS AT
LEAST DOWN TO MVFR. WITH SATURATED TROPICAL AIRMASS LOW CIGS NOT OUT
OF THE QUESTION WITH PRECIP.
&&

.HYDROLOGY...
3 HR FFG RUNS ANYWHERE FROM 1.5 AT LOCATIONS IN THE TWIN TIERS TO
3 IN THE WYOMING/LACKAWANNA VALLEY AREA.  THESE AMOUNTS ARE
POSSIBLE...BUT WILL DPEND HEAVILY ON LEVEL OF CONVECTIVE DEVELOPMENT
DURING THE AFTERNOON AND EVENING.  MINOR FLOODING ALONG THE SUSQ
WILL BE POSSIBLE ONCE AGAIN AS WELL FROM VEWRY LATE TONIGHT INTO
SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT
NYZ009-022>025-044>046-055>057
PA...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT
PAZ038>040-043

&&

HYDROLOGY...CHAMPNEY
LONG TERM...CHIARAMONTE
AVIATION...JUREWICZ
Hazardous weather outlook, Jul 31, 4:46 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 AM EDT SAT JUL 31 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311044-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA THIS AFTERNOON
AND CONTINUE TONIGHT ACROSS THE ENTIRE AREA. 1 TO 2 INCHES OF RAIN
COULD FALL FROM HORNELL THROUGH CORTLAND AND UTICA AND SOUTH THROUGH
ELMIRA...BINGHAMTON... AND ONEONTA TO TUNKHANNOCK...MONTROSE AND
HANCOCK. THIS RAIN COULD CAUSE FLASH FLOODING. SEE THE FLOOD WATCH
FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF STRONG DAMAGING WINDS WITH SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING MAY OCCUR SUNDAY CONTINUING INTO MONDAY DEPENDING ON
THE AMOUNT OF RAIN RECEIVED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:55 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 31, 5:41 PM EDTFlash Flood WarningBGMBradford2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.